Thunderstorm Wind, Brule
- When
- August 1, 1:03 PM CST
- Where
- Brule County, 1 mi W of Bijou Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.520, -99.170
A few tree limbs knocked down.
Isolated thunderstorms developed in south central South Dakota and gradually moved into the southeast portions of the State.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated thunderstorms developed in south central South Dakota and gradually moved into the southeast portions of the State.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 11:53 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1253 PM CDT Tue Aug 1 2017 .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT Tue Aug 1 2017 A weak boundary/wind shift is still on tap to drop across the area during the day, though any significant forcing and deeper moisture is absent with the system. As the boundary settles to the south by afternoon, may get enough low level convergence and instability, primarily south of Interstate 90, to trigger isolated to scattered thunderstorms. The better chances will exist over south central SD with slightly better mid and upper level support as a weak shortwave slides into western and central SD during that time frame. Although afternoon CAPE values will be running around 1500 J/KG in our south, shear is fairly pitiful at 15 to 20 kts, so thinking that the severe potential is low. If an isolated severe storm were to occur, it would probably be over south central SD where the shear is slightly more enhanced. Soundings over that that area do exhibit an inverted V, so strong winds would most likely be the greatest threat. High temperatures today may be a notch higher than yesterday, running mainly mid to upper 80s. For tonight, any thunderstorm activity in our south will wane fairly quickly in the evening as the low level convergence zone continues to slide to the south and instability decreases. Skies will be clear to partly cloudy early in the night, then will see some increase in clouds from the west later in the night out ahead of the next more significant system to affect the area. Lows will again be upper 50s to lower 60s. .LONG TERM...(Wednesday through Monday) Issued at 313 AM CDT Tue Aug 1 2017 On Wednesday, models are in good agreement with both the large scale and mesoscale features in the mid and upper levels. A leading short wave develops and moves into central SD by 18Z Wednesday ahead of the main, cold upper trough which is just beginning to move into northwest ND at that same time. It's this first short wave which moves across the forecast area Wednesday afternoon and evening that will be responsible for convection chances. At the surface, there are still discrepancies in frontal timing. The GFS remains the fastest, with the cold front through the entire CWA by 06Z Thursday. The ECMWF does not push the cold front through the entire area until 12Z Thursday, with the NAM in between the two. For now, compromised with the NAM on the wind shift timing, noting that it could be a few hours either way. It all depends on how the model interacts the surface with its upper air. The GFS and NAM prefer to move the cold front through more with the leading short wave, while the ECMWF waits for the main upper trough to swing through later Wednesday night to shift the wind. Believe in this case, the surface cold front will follow suit with the leading short wave and convection, so the ECMWF may bit a bit slow. At any rate, there is still some severe potential across the forecast area Wednesday and Wednesday evening as the advancing cold front produces a focus mechanism in the low levels. 850-700mb frontogenesis is strong on all models, with strong QG forcing in the mid to upper levels moving squarely through the area. Wind shear is impressive with this system as long as the cold front does not swing through too fast. 500mb winds are averaging 40 to 50 knots Wednesday and Wednesday evening, with 700mb temperatures cooling to just +4 to +6C by 00Z Thursday. Low level lapse rates are very unstable, in fact dry adiabatic in the lowest 1.5km, giving the soundings a bit of an inverted V look to them with ample mid level moisture. The inverted V soundings are more pronounced west of I 29 as opposed to east. High pops are warranted, advancing west to east Wednesday afternoon and night, with a lot of the beneficial rainfall likely in the post frontal stratiform regime. Concerning temperatures, highs continue to be rather tricky on Wednesday as it largely depends on mid level cloud cover and of course, rain. Continued to use superblend. This is not the case Thursday through Sunday. As the cold upper trough swings through Wednesday night, a long wave trough carves out through the eastern United States. Any temperature which has bias correction in it is way too warm with this pattern shift. Therefore moderated superblend highs lower for these four days given the ECMWF and GFS forecast 850mb temperatures. Blended in conventional guidances such as consensus all and raw to cool off superblend some. With self destructive sunshine through the day on Thursday under breezy conditions and an upper cyclonic flow, a few showers may linger along and east of the James River which will cool highs even more. Highs will only be in the mid 60s in southwest MN, to mid 70s in south central SD, cool enough that these highs will place locations in the top 5 (or very near it) for record cool highs for August 3rd. Temperatures will moderate some, but still way below normal Friday through Sunday. The ECMWF and GFS are in very good agreement in bringing another short wave through Friday night and Saturday morning reinforcing the chilly air a bit, and giving very good chances for rainfall. Temperatures will moderate further next Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue Aug 1 2017 Scattered convection will slide through areas mainly west of the mid-James River valley at early afternoon, and become isolated with additional development near a slowly southward sinking frontal boundary by early to mid afternoon mainly near/south of I-90. Much of the night and morning hours should be quiet. There is an outside chance with meek flushing of the moist near-surface air mass that some spotty fog could develop in lower areas near KSUX. Did not place any convection into the KHON TAF toward the end of the forecast time with uncertainty in timing, but prospect for convection will be increasing near the end of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...MJ AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Tue Aug 1 2017 SDZ050-057-058-063-064-020930- Gregory-Brule-Aurora-Charles Mix-Douglas- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight An isolated severe storm is possible late this afternoon and early evening. The main threat would be straight lines around 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe Wednesday afternoon. The primary threat would be hail up to the size of half dollars and wind gusts around 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. SDZ038-039-052>055-059>061-065-068-069-020930- Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Hutchinson-Bon Homme-Yankton- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms could occur this afternoon and evening, mainly south of Interstate 90. Any storm development is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe from mid Wednesday afternoon through early Wednesday evening. The primary threats are hail up to the size of half dollars and 70 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody- Minnehaha-Turner-Lincoln SD-Clay SD-Union- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated storms may occur late this afternoon and evening, mainly along and south of Interstate 90. Storm activity is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms may be severe late Wednesday afternoon and evening. The primary threats are quarter sized hail and winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The Sioux Falls radar (KFSD), 197 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A few tree limbs knocked down.
A 12 inch diameter tree was also knocked over as the ground was saturated.
Social Media report.
Social Media report.
Social Media Report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719400, 719401, 719394, 719395, 719397, 719398, 719399.